[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.108.191. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Observation
September 2013

Blue-Gray Pigmentation in Trunk and Extremities in a 71-Year-Old Man

Author Affiliations
  • 1Department of Dermatology, Hospital Universitario de Guadalajara, Spain
  • 2Department of Pathology, Hospital Universitario de Guadalajara, Spain
JAMA Dermatol. 2013;149(9):1111-1112. doi:10.1001/jamadermatol.2013.4365

Fluoroquinolones are a group of antibiotics widely used nowadays. Gastrointestinal and central nervous system symptoms are its most common adverse effects. Skin reactions are infrequent. We report herein a case of blue-gray pigmentation associated with levofloxacin.

A 71-year-old man with a history of hypertension, diabetes mellitus, and renal failure was referred to the Dermatology Department for evaluation of long-lasting pruritus that did not respond to antihistamines. Physical examination revealed a blue-gray pigmentation on the back of his hands, the extensor aspect of his forearms, shins, and neck (Figure 1). The patient had undergone internal fixation of a hip fracture 2 earlier. After surgery, the patient complained of fever and pain for several months, but bacterial cultures were performed with negative results. Empirical treatment with rifampicin and levofloxacin was started and continued for 10 months. The patient claimed that the pigmentation began 2 months after he had started this regimen. Drug-induced pigmentation was suspected, and a skin biopsy was performed.

×